Brain Tumour Survivor

A site dedicated to leading edge treatment for brain tumours
It is currently Mon Nov 20, 2017 3:51 am

All times are UTC + 10 hours




Post new topic Reply to topic  [ 23 posts ]  Go to page Previous  1, 2
Author Message
 Post subject:
PostPosted: Mon Mar 09, 2009 9:48 pm 
Offline
Registered User
User avatar

Joined: Mon Mar 10, 2008 4:03 pm
Posts: 18130
Location: Australia
My wife even brought me a neuro-oncology textbook for Xmas - maybe its a symptom ;).

And there is so much to learn. You can see where the years of training goes. For me its mainly about choosing the right treatment options and avoiding the pitfalls.

There are many resources that I have discovered, like the podcast series at http://www.abc2.org/podcasts.shtml. I wish I had known about those before my first surgery.

Some things I am even reconsidering, like Dex. I said that I was committed to finding an alternative. Now I read to ensure that you do not take non steriod anti inflammatory drugs before surgery as these can cause platelet &/or hemostasis problems. So the alternatives are not always clear.

I am sure that there are cases where nothing else works except Dex. There may be justification as long as the imaging or symptoms caused by edema support it after surgery. However, after the surgery I am also sure that most cases can be managed better if there is a longer term edema problem. Dex is not a good long term management tool for swelling.


Top
 Profile  
 
 Post subject: dexamethasone
PostPosted: Sat Jan 02, 2010 8:15 pm 
Offline
Registered User

Joined: Sat Jan 02, 2010 7:03 pm
Posts: 1
Hi,

Does anyone know how badly is the side effect of Dexamethasone? My sister diagnosed with GBM4 in Feb 2008 and had the tumour removed, she recover well after the surgery. In July this year, the tumour re-occur on the other side of the brain, Nerosurgeon advised not to do another surgery but only Radio and Chemotheraphy, she then starts to have a moonface, recently she has a seizure and admit to hospital, the Oncology increased the dose to 16mg a day, now her legs are weak, she can't walk by herself, can't talk, can't swallow, has serious back pain, the hospital could not find out what caused the pain (Dr said this is the trade off of Dexamethasone), just give her morphine every 4 hrs.

The recent MRI scan shown her re-occur tumour has reduced a lots.

She didn't has Brain swelling or headache after the surgery or during the Chemotheraphy, I just wonder why she needs a high dose on Dexamethasone? The Oncolofy said he is reducing the dose but she still takes more than 10mg a day.

Does anyone here has the similar situation? I am afraid the Dexamethasone will cause her more damage than the tumuor itself.

Your advice will be greatly appreciated.

John


Top
 Profile  
 
 Post subject:
PostPosted: Sat Jan 02, 2010 10:23 pm 
Offline
Registered User
User avatar

Joined: Mon Mar 10, 2008 4:03 pm
Posts: 18130
Location: Australia
Hi John,

As was stated earlier in this post, Dex is often a necessary evil. Yes it is bad for you, but the consequences can be worse without. These consequences include the loss of life if things get really bad.

As patients, or their loved ones, we seek the best treatment. We usually try to improve the chances by remaining positive and determined to improve the quality and the quantity of our lives.

That your sister did well from the first surgery and it did not return for 17 months is a good sign. Has she already had chemo and radio before? Make no mistake - that it has returned and affected the other hemisphere is not a good sign.

Hopefully the oncologist can reduce this further, but once you have been on it for a certain length of time it needs to be withdrawn slowly. Your sister, or family, can seek a second opinion. The oncologist should be open to this if the family is worried.

Best of luck - feel free to post your sister's story in a separate post :).


Top
 Profile  
 
 Post subject: Dex
PostPosted: Mon Jan 18, 2010 3:09 pm 
Offline
Registered User

Joined: Tue Sep 01, 2009 2:56 pm
Posts: 12
Location: Perth
Hi John

My husband has just this week started to reduce his dex. His tumor has become agressive and he has just finished his second course of radiation, his first was in 2001. The side effect was weakness on his left side of his body, he arm is basically not functioning at all, his leg is very weak and his foot has dropped. He now uses a foot brace, quad stick and wheel chair. All this happened after xmas. The radiation oncologist kept increasing his dex from nil to 12mg a day (6mg morning, 6mg at 2.00 in the afternoon), hoping that he will regain strength, this has not happened. We have started to decrease the dex by 1mg a weak. So far it seems to be going okay, but he has started complaining about pain in his knee, but I think its from physio, even though he says that after taking dex it feels a lot better. I can't wait until he is off dex (if he gets off at all), I need a good night sleep and would love to have my husband back (dex makes him moody).

I will let you know how he goes.

Deanne


Top
 Profile  
 
 Post subject: Dex
PostPosted: Tue Jan 19, 2010 8:59 pm 
Offline
Registered User

Joined: Tue Oct 20, 2009 12:54 pm
Posts: 25
Hi John

As you mentioned dexamethasone is a serious drug, with horrible side effects. If you go to http://www.askapatient.com and type in dexamethasone (or decadron as it's called in the US) you'll find some very disturbing accounts of people's experience on this drug.

My preference would be to always keep dex doses to a minimum, although I appreciate this must be weighed up against the positive effect of the drug which is to reduce swelling within the brain.

Also withdrawing from dex is no easy task and must be done slowly. The best advice I read was to reduce dex by 20% every 5 days. This seems to have worked ok for my father who is now done to 2.5mgs.

Good luck with it all
Annette


Top
 Profile  
 
 Post subject:
PostPosted: Mon Feb 01, 2010 1:06 pm 
Offline
Registered User

Joined: Tue Sep 01, 2009 2:56 pm
Posts: 12
Location: Perth
Just an update on my husbands dex reduction.

My husband was taking 12mg of dex a day, (6mg morning and 6mg a 2pm). We have been reducing his dex intake by 1mg a week. This week end we thought we had successfully stopped the afternoon dex, but he started to have strong focal seizures. I gave him a quarter of a tablet of dex (0.5mg) and his focal seizures stopped immediately.
We couldn't believe how much his body was craving dex.

We will try again this Friday to stop the afternoon dex completely.

Deanne


Top
 Profile  
 
 Post subject:
PostPosted: Sun Jan 30, 2011 11:03 am 
Offline
Registered User

Joined: Wed Dec 08, 2010 8:38 am
Posts: 1
Location: Ireland
I'm so happy I came across this site, especially this part about Dex. My wife Adell (36) has been off dex for a week. She was only on 2mg a day for the past 4 weeks. We tapered it down to a half tablet (1mg) for 5 days than stopped. She is in total agony. Diagnosed with a grade 3 oligodendroglioma oct 2010, she has just finished 30 days of radio/chemo and will be starting a 6 month course of chemo soon. I hate to see this suffering , apart from the side effects of R/C, this is just the pits. She says every part of her body hurts, this has been going on for 3 days. She has developed (i believe) cushings syndrome, i.e. buffalo neck, moon face etc etc.., her body covered in stretch marks....how bloody worse can things get? It's so distressing for a young beautiful woman to see herself like this, I believe what has been said about a necessary evil, and I am so worried .

We meet our oncologist on tues , 3 days from now and i'm thinking..do I leave her suffer until then or does she go back on dex to ease the suffering? I'm so annoyed that no-one , not our oncologist or radiologist so far truly explained what a powerful drug dex actually is, and what the side effects are. I pray tomorrow will be better for her.

Thankyou Deanne for highlighting the subject. I hope your husband is clear of this drug now.


Top
 Profile  
 
PostPosted: Sat Aug 17, 2013 11:51 am 
Offline
Registered User

Joined: Thu Aug 01, 2013 12:25 pm
Posts: 3
Hi I am very interested to read about the issues with dex. I wasn't really aware of them. Doctor recommended I recommended on 4mg dex as it may help with left side weakness. Not sure if it has maybe it has a bit. Also thus is the first time I have read anyone else having a problem with in continence. I have struggled with this also since my tumor. Has anyone else had this problem.dies anyone know if the steroid is meant to help with this. Also regarding fitness and weight training. Any tips on how to get started on this. Is it best through physio, rehab program or what.


Top
 Profile  
 
Display posts from previous:  Sort by  
Post new topic Reply to topic  [ 23 posts ]  Go to page Previous  1, 2

All times are UTC + 10 hours


Who is online

Users browsing this forum: No registered users and 1 guest


You cannot post new topics in this forum
You cannot reply to topics in this forum
You cannot edit your posts in this forum
You cannot delete your posts in this forum
You cannot post attachments in this forum

Search for:
Jump to:  
cron
Powered by phpBB® Forum Software © phpBB Group
[ Time : 0.189s | 15 Queries | GZIP : Off ]